Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

What causes intermittent vertigo with nausea?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 10460 Questions
Question
I have been having vertigo off and on the past three weeks. Twice with nausea. For the past 36 hours I have had vertigo and a headache
Fri, 8 Jun 2018 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Michelle Gibson James 28 minutes later
Brief Answer:
antivert or dramamine or benadryl, may need assessment

Detailed Answer:
HI, thanks for using healthcare magic

Vertigo can be due to different possible causes. It is most commonly related to the inner ear which plays a role in balance.

The most common inner ear causes are--(1) BPPV- benign paroxysmal positional vertigo- the vertigo varies or worsen with certain head positions, lasts seconds to minutes


(2)meniere's disease- associated with hearing loss and tinnitus which is abnormal noises in the ear such as tingling, buzzing etc

(3)vestibular neuronitis- this is the most common

There are other causes as well such as vertigo due to migraine, lesions of the brain stem or other areas of the brain, acoustic tumor (tumor of the ear).

It is usually assessed best by either an ENT doctor or neurologist. In some cases a CT scan or MRI is needed.

Treatment depends on the cause but medications such as anti vert or dramamine or even benadryl would help even if there is no nausea at the time. These older antihistamines help with vertigo and nauseaThe tylenol can be used of the headache

Meds are only used for a short period of time eg approx a week.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor